Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 34, NWS Jackson, MS

February 9, 2001Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 9, 2001, 2:08 PM CST for Hinds County, Mississippi. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 9, 2001, 2:08 PM CST (20:08 UTC)
Expired
Feb 9, 2001, 2:45 PM CST
In force
37 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hinds County, MS

What was reported inside it

TimeReportWhereRemark
Feb 9, 2:35 PM CSTThunderstorm WindJackson, MSA tree and several power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WUUS54 KJAN 092010
SVRJAN
MSC049-092045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CST FRI FEB 9 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 245 PM CST

* AT 208 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF RAYMOND...OR ABOUT 13
  MILES NORTHWEST OF CRYSTAL SPRINGS...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR RAYMOND AT 225 PM CST
  BE NEAR CLINTON AT 240 PM CST
  BE NEAR JACKSON AT 245 PM CST

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

59

LAT...LON 3213 9064 3202 9048 3234 9014 3248 9034

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 3:49 AM CST, 10 hours 19 minutes earlier.

Area forecast discussion, Feb 9, 3:49 AM CST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD NPW TO STATE GROUPS
NATIONAL WEATHER SERVICE JACKSON MS
245 AM CST FRI FEB 9 2001

TIMING OF ONSET OF SHOWERS/TSTORMS...SEVERE POTENTIAL...THEN WINDS/TEMPS
TO BE ALL CHALLENGES THIS MORNING WITH TIMING/SEVERE POTENTIAL THE
GREATEST CHALLENGE OF THEM ALL. AVN/NOGAPS HAVE BEEN THE MOST CONSISTENT
MODELS PAST 3 OR 4 RUNS WITH BEING THE SLOWEST/DEEPEST WITH THE UPPER
LEVEL SYSTEM TO OUR WEST INITIALLY AND WILL HOLD TO THEIR TIMING OF
FEATURES. WILL USE AN EMPHASIS ON THE ETA FOR ITS SUPERIOR HANDLING
OF THERMODYNAMIC PROFILES IN THE VERTICAL AND AFFECTS ON CONVECTIVE
POTENTIAL (IE...SEVERE).

AS NOTED ABOVE...DYNAMICS SHEAR NE RAPIDLY NEXT 24 HRS AND WEAKEN TAKING
COLDER AIR ALOFT WITH IT AS NOTED BY 50-70KT MID LVL/100-120KT UPPER
LVL FLOW NOW DOWNSTREAM OF SYSTEM OVER THE HIGH PLAINS. AS A RESULT
...COLD FRONT NOW DRAPED FROM NE OK INTO CENTRAL TX WILL SLOW AS IT
LOSES UPPER SUPPORT. FRONT LOOKS TO IMPINGE ON THE MS RIVER AROUND
18Z (NOON) AND LAY UP OFF THE MS COAST BY 12Z SAT. GENERAL THINKING IS
SCATTERED SHOWERS AND A FEW LOW-TOPPED STORMS ALONG THE PRE-FRONTAL
TROUGH WITH LOW CAPES GENERALLY PROGGED...THEN A BROKEN SQUALL LINE
ALONG THE FRONT ITSELF WITH SHOWERS LAGGING BEHIND IT AS TAILEND OF
SHORTWAVE LAGS BEHIND. SEVERE POTENTIAL IS QUESTIONABLE. PER COORD
WITH MEM/BHM/MOB/NEW AND SHV (THANKS)...HIGH SPEED SHEAR...TEMPS IN
THE 70S/DEW PTS IN THE 60S INDICATE A POTENTIAL OF A FEW STORMS WITH
DAMAGING WINDS WITH AN ISOLATED TORNADO NOT OUT OF THE QUESTION. STRONG
PRESSURE GRADIENT FLOW AND MIXING AHEAD OF THE FRONT TO RESULT IN
S/SWLY 20-25 MPH WIND WITH HIGHER GUSTS OVER ALL EXCEPT SE AND MAYBE
E-CENTRAL ZONES...WHERE CAUTION FLAG TO BE HOISTED. HIGHEST POPS NW
HALF (MAINLY LATTER HALF OF TODAY) WITH HIGHER POPS SE ZONES ZONES
TONIGHT.

A RAPID DECREASE IN RAIN/CLOUDS TO OCCUR OVER CENTRAL/NW ZONES BY
06Z-12Z SAT WITH NORTH WINDS STAYING UP AND MUCH COLDER TEMPS THAN THIS
MORNING. CLOUDS/PRECIP WILL LAG IN THE SE WITH PARTIAL CLEARING
DURING THE MORNING HOURS SATURDAY. OTHERWISE...PARTLY CLOUDY AND
MUCH COOLER SATURDAY WITH DECENT CAA EXPECTED IN N/NW LOW LEVEL
FLOW. LIKE MAV POPS/TEMPS EARLY PDS WITH A MEAN OF FWC/MAV OUT PDS.

QPF DISCUSSION...PRECIPITABLE WATER VALUES AROUND 1 INCH WILL
INCREASE TO AROUND 1.6" IN VICINITY OF FRONT TODAY. HIGHEST PRECIP
WILL DEVELOP ALONG FRONT BETWEEN 12Z AND 00Z SAT AS FRONT ENTER ERN
MS ZONES. AFTER 06Z SAT...PRECIP WATER VALUES DROP BELOW .5" OVER
CWFA WITH RAIN ENDING. EXPECT AREAL AVERAGE RAINFALL AMOUNTS AROUND
.25" OVER CWFA WITH FAST-MOVING SYSTEM...SLIGHTLY LESS THAN NCEP QPF
PROG. LOCALLY HEAVY RAINFALL WILL DEVELOP IN THUNDERSTORMS WITH
HOURLY AMOUNTS TO 1" POSSIBLE.

EXTENDED: FLOW ALOFT TO BUCKLE BACK TO A SWLY DIRECTION WITH
SHORTWAVES STREAMING THROUGH FLOW LATE SUN-THU WITH OLD BOUNDARY
OVER GULF MOVING BACK NORTH AS WARM FRONT INTO SOUTHERN MS BY LATE
MONDAY WITH SLOW...WARMING TEMPS. NEXT SYSTEM APPROACHES FROM WEST
BY MID WEEK WITH PERSISTING RAIN/STORM CHANCES. NO CHANGES MADE.

PRELIM NUMBERS...
JAN 72/35/48/32 8600
MEI 75/39/50/29 5910

.JAN...
MS...WIND ADV AREA LAKES ALONG AND NW OF A BROOKHAVEN TO
     RALEIGH TO MERIDIAN LINE TODAY.
LA...WIND ADV AREA LAKES ALL ZONES TODAY.
AR...WIND ADV AREA LAKES ALL ZONES TODAY.
05/

In the hours before

Special weather statement, Feb 9, 10:30 AM CST, 3 hours 38 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091800-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CST FRI FEB 9 2001

SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI AROUND MID AFTERNOON AND CONTINUE THROUGH EARLY
TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE MAINLY OVER THE AREA
NORTH OF LAKE PONTCHARTRAIN WITH THE GREATEST THREAT BEING WIND
DAMAGE DUE TO STRONG WINDS.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
Special weather statement, Feb 9, 12:30 PM CST, 1 hour 38 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1230 PM CST FRI FEB 09 2001

...NON PRECIPITATION...
WIND GUSTS TO 50 MPH ARE POSSIBLE OVER MUCH OF MISSISSIPPI AND PARTS
OF NORTHEAST LOUISIANA THIS AFTERNOON. THE STRONGEST WINDS WILL BE
SOUTHEAST OF AN INDIANOLA TO RAYVILLE LOUISIANA LINE...AND NORTHWEST
OF A MERIDIAN TO MONTICELLO LINE...DURING THE AFTERNOON HOURS.

A COLD FRONT WILL BE MOVING THROUGH THE REGION THIS AFTERNOON. AHEAD
OF THIS FRONT...STRONG SOUTHERLY WINDS WILL OCCUR...WITH GUSTS TO 40
MPH EXPECTED. WINDS MAY GUST TO AROUND 50 MPH RIGHT AS THE COLD
FRONT PASSES...AND THIS COULD CAUSE TREES AND POWERLINES TO BE
DOWNED...AS WELL AS MAKING FOR DANGEROUS CONDITIONS FOR BOATERS AND
DRIVERS OF HIGH PROFILE VEHICLES.

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SOUTHEAST OF AN INDIANOLA
TO RAYVILLE LOUISIANA LINE THIS AFTERNOON AND EVENING. DAMAGING
WINDS ARE THE MAIN THREAT WITH THESE STORMS.

A BAND OF SHOWERS AND A FEW THUNDERSTORMS WILL ACCOMPANY A COLD
FRONT MOVING ACROSS THE AREA THIS AFTERNOON. ENOUGH INSTABILITY WILL
BE IN PLACE THAT A FEW STORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE
THE MAIN THREAT DUE TO THE STRONG WINDS PRESENT IN THE LOWER LEVELS OF
THE ATMOSPHERE.

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 12:00 PM CSTSevere Thunderstorm WarningJANSunflower, Washington30 min
Feb 9, 1:45 PM CSTSevere Thunderstorm WarningJANMadison, Yazoo30 min
Feb 9, 2:00 PM CSTSevere Thunderstorm WarningJANMarion30 min
Feb 9, 3:40 PM CSTSevere Thunderstorm WarningJANNeshoba50 min
Feb 9, 4:03 PM CSTSevere Thunderstorm WarningJANKemper, Noxubee42 min
Feb 9, 4:10 PM CSTSevere Thunderstorm WarningJANCovington35 min
Feb 9, 5:07 PM CSTSevere Thunderstorm WarningJANJasper23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.